Florida, 2010

Damaging Winds in Florida, March 2, 2010

March 2, 2010 · NWS TBW · 2 events in 1 county or zone

A low pressure system lifted northeast from the Gulf of Mexico across the peninsula bringing showers and thunderstorms. Strong and gusty winds occurred with these storms causing some minor storm damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A low pressure system lifted northeast from the Gulf of Mexico across the peninsula bringing showers and thunderstorms. Strong and gusty winds occurred with these storms causing some minor storm damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 2, 2:26 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 2, 2:26 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
226 AM EST TUE MAR 2 2010

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

.SHORT TERM (TODAY THROUGH THURSDAY)...LASTEST MSAS ANALYSIS
SHOWS THE CENTER OF THE GULF LOW JUST SOUTH OF DTS (DESTIN-FT
WALTON BEACH). CONVECTION OUT AHEAD OF THE SYSTEM EXTENDS ALONG
THE COLD FRONT THROUGH THE CENTRAL GULF. A FEW SHOWERS SHOULD BE
PUSHING INTO OUR NORTHERN GULF WATERS SHORTLY WITH THE LINE OF
HEAVIER CONVECTION FOLLOWING. STORMS SHOULD REACH THE COAST BY
THE MID MORNING AND PUSH THROUGH THE REGION BY THE LATE MORNING.

THIS SYSTEM SHOULD CONTINUE TO DEEPEN AS IT PASSES THE REGION
THANKS TO SOME GOOD UPPER LEVEL ENERGY IN THE FORM A 150KT JET
ACROSS THE CENTRAL GULF. FORECAST DYNAMICS REMAIN FAVORABLE FOR
SOME STRONG TO SEVERE STORMS LATER THIS MORNING. BEST DYNAMICS
LOOK TO PASS NORTH OF TAMPA BAY WHERE LI'S DIP DOWN TO -7 AND SB
CAPE WILL RUN 1000-1200 J/KG. MAIN IMPACTS WILL BE STRONG
WINDS...HEAVY RAIN...LIGHTNING AND POSSIBLY HAIL. IN
ADDITION...PLENTY OF LOW LEVEL SPEED SHEAR WILL BE PRESENT TO
SUPPORT A POSSIBLE ISOLATED TORNADO. ALL WILL BE AN INCREASED
CONCERN SINCE THIS ACTIVITY IS FORECAST THROUGH THE MORNING RUSH.

AS THIS SYSTEM PASSES...THE PRESSURE GRADIENT WILL REMAIN VERY
TIGHT WHICH WILL PRODUCE SOME HAZARDS LATER TODAY. A COASTAL FLOOD
STATEMENT WAS ISSUED FOR THE CONCERN OF POSSIBLE MINOR FLOODING
NEAR AREA BEACHES. TIDES COULD RUN 1-3FT ABOVE NORMAL LATER THIS
AFTERNOON. ADDITIONALLY...STRONG ONSHORE WILL SIGNIFICANTLY INCREASE
SURF ALONG AREA BEACHES LATER TODAY THROUGH TOMORROW. A HIGH SURF
ADVISORY FROM PASCO SOUTHWARD WILL GO INTO EFFECT LATER TODAY. WINDS
OF 20-25 MPH WITH HIGHER GUST WILL POSE A THREAT FOR BOATERS ON
AREA LAKES. A LAKE WIND ADVISORY WILL GO INTO EFFECT LATER THIS
MORNING. AND FINALLY FOR THE HAZARDS...STRONG SUSTAINED WINDS ARE
FORECAST FOR COASTAL AREAS FROM LEVY TO HERNANDO. WILL MAINTAIN
THE WIND ADVISORY FOR TODAY.

BY TOMORROW...HIGH PRESSURE IS QUICK TO BUILD BACK INTO THE
REGION. COLD AIR ADVECTION WILL BE IN FULL SWING WITH LOWS DROPPING
INTO THE 30S NORTH OF LOW 40S SOUTH AND HIGHS RANGING FROM THE MID
50S NORTH TO MID 60S SOUTH.

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...CONTINUE TO EXPECT
COLD AND DRY CONDITIONS TO END THE WEEK AND INTO THE WEEKEND WITH
DRY NW FLOW ALOFT AND LARGE COLD DOME OF CANADIAN HIGH PRESSURE
FROM THE GREAT LAKES REGION DOWN THROUGH THE DEEP SOUTH...GULF OF
MEXICO AND FLORIDA PENINSULA. EXPECT NORTHERLY LOW LEVEL FLOW AND
MOSTLY CLEAR SKIES WITH TEMPERATURES 10 TO 15 DEGREES BELOW
NORMAL. THERE WILL ALSO BE SEVERAL FREEZE THREATS FOR THE NATURE
COAST AREA THURSDAY NIGHT AND AGAIN FRIDAY NIGHT AS THE SURFACE
SETTLES OVER THE AREA WITH GOOD RADIATIONAL COOLING CONDITIONS.
SLIGHTLY SLOWER MODEL SOLUTIONS WILL KEEP THE COOL WEATHER AROUND
FOR SATURDAY AS WELL.

CONDITIONS FINALLY MODERATE SUNDAY INTO MONDAY AS UPPER RIDGING
BUILDS NORTHWARD FROM THE CENTRAL GULF SUNDAY THEN OVER THE FL
PENINSULA MONDAY WHILE THE SURFACE HIGH SLOWLY MOVES INTO THE W
ATLANTIC BRINGING SOME RETURN FLOW AT THE SURFACE AND NEAR NORMAL
TEMPERATURES.

&&

.AVIATION...PRE FRONTAL LINE OF CONVECTION TO MOVE OVER THE AREA
THIS MORNING. S-SWERLY GRADIENT WINDS TO INCREASE AND BECOME GUSTY
UP TO AROUND 25 KTS BY DAYBREAK. WITHIN THIS CONVECTIVE ACTIVITY
EXPECT WIDESPREAD SHRA WITH MVFR CIGS/VSBYS AND EMBEDDED SCT TSRA
WITH IFR CIGS/VSBYS AND WIND GUSTS IN EXCESS OF 25 KTS. BEHIND THE
FRONT WESTERLY WINDS WILL REMAIN VERY GUSTY THROUGHOUT THE DAY WITH
BKN 3-5K FT STRATO CU CLOUD DECK OFF THE E GULF INTO THE EVENING.

&&

.MARINE...DANGEROUS BOATING CONDITIONS TODAY WITH THE PASSAGE OF A
STRONG GULF LOW. PRESSURE GRADIENT JUST AHEAD OF THE SYSTEM AND
BEHIND THE SYSTEM WILL INCREASE SIGNIFICANTLY THROUGHOUT TODAY. A
GALE WARNING WILL BE IN EFFECT LATER THIS MORNING FOR THE NEAR AND
OFF SHORE WATERS FOR FREQUENT GUSTS AROUND 40 KT. WINDS TO BEGIN
TO SUBSIDE BY EARLY TOMORROW BUT A SMALL CRAFT ADVISORY WILL BE IN
PLACE THROUGH THURSDAY MORNING. IN ADDITION TO THE STRONG
WINDS...SEAS WILL BUILD TO 11-13 FT IN THE OFF SHORE AND 6-10 IN
THE NEAR SHORE WATERS LATER TODAY. MAIN CONCERN FOR THE CONVECTION
ALONG THE FRONT WILL BE STRONG GUSTY WINDS...HEAVY RAIN...FREQUENT
LIGHTNING AND POSSIBLE WATER SPOUTS. EXPECT THUNDERSTORMS TO
DIMINISH BY THE LATE MORNING.

&&

.FIRE WEATHER...DRY AIR RETURNS BY WEDNESDAY BUT RH'S SHOULD NOT
APPROACH CRITICAL VALUES UNTIL THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  67  45  59  41 /  80  20   5   0
FMY  71  51  66  44 /  80  20   5   0
GIF  69  46  62  38 /  80  10   0   0
SRQ  69  49  60  43 /  80  20   5   0
BKV  65  43  59  35 /  80  10   5   0
SPG  66  50  59  44 /  80  20   5   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING
     FOR CITRUS-HERNANDO-HILLSBOROUGH-LEVY-MANATEE-PASCO-
     PINELLAS-SARASOTA.

     HIGH SURF ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST WEDNESDAY
     FOR CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PASCO-PINELLAS-
     SARASOTA.

     LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS
     EVENING FOR CHARLOTTE-DE SOTO-HARDEE-HIGHLANDS-LEE-POLK-
     SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 AM WEDNESDAY TO 10 AM EST THURSDAY
     FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT
     20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

     GALE WARNING FROM 7 AM THIS MORNING TO 4 AM EST WEDNESDAY FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO
     ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT
     20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 AM EST THURSDAY FOR TAMPA BAY
     WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...25/DAVIS
Hazardous weather outlook, Mar 2, 2:58 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
258 AM EST TUE MAR 2 2010

FLZ039-042-043-048>052-055>057-060>062-065-021815-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
258 AM EST TUE MAR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
A STRONG GULF LOW WILL PUSH ACROSS WEST CENTRAL FLORIDA DURING THE
MID MORNING PRODUCING SHOWERS AND THUNDERSTORMS. CONDITIONS ARE
FAVORABLE FOR SOME STRONG TO SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS...HEAVY RAINFALL AND DEADLY LIGHTNING. ENOUGH LOW
LEVEL SHEAR IN PLACE ACROSS THE AREA WILL SUPPORT THE RISK FOR AN
ISOLATED TORNADO AS WELL.

...HIGH WIND IMPACT...
A TIGHT PRESSURE GRADIENT JUST AHEAD OF THE GULF LOW AND BEHIND
THE SYSTEM ITSELF WILL INCREASE SIGNIFICANTLY BY THE MID MORNING.
WINDS OF 20-25 MPH WITH WILL POSE A HAZARD FOR BOATERS ON AREA
LAKES. IN ADDITION...THE STRONGEST WINDS ARE FORECAST TO AFFECT
COASTAL AREAS FROM LEVY TO HERNANDO COUNTY. WINDS UP 30 MPH WITH
HIGHER GUSTS HAVE PROMPTED A WIND ADVISORY THROUGH TODAY. STRONG
WINDS COULD BREAK TREE BRANCHES...KNOCK OUT POWER OR CAUSE DAMAGE
TO WEAK STRUCTURES.

...COASTAL FLOOD IMPACT...
A COASTAL FLOOD STATEMENT HAS BEEN ISSUED FOR ALL COASTAL AREAS.
TIDES ARE FORECAST TO RUN 1 TO 3 FEET ABOVE NORMAL WHICH MAY CAUSE
MINOR FLOODING IN SOME BEACHES. AREAS ALONG THE NATURE COAST
SHOULD SEE HIGHEST TIDE DIFFERENCE LATER TODAY.

...RIP CURRENT IMPACT...
STRONG ON SHORE FLOW WITH HIGH SURF WILL AFFECT AREA BEACHES LATER
TODAY PRODUCING A HIGH RISK OF RIP CURRENTS.

...WIND AND SEA IMPACT...
HAZARDOUS BOATING CONDITIONS CAN BE EXPECTED TODAY THROUGH
WEDNESDAY AFTERNOON WITH THE PASSAGE OF A LOW PRESSURE SYSTEM.
WINDS WILL BE FREQUENTLY GUSTING TO GALE FORCE IN THE NEAR AND
OFF SHORE WATERS. AS A RESULT...SEAS WILL BE INCREASING TO 11 TO
13 FEET IN THE OFF SHORE WATERS AND 8 TO 10 FT IN THE NEAR SHORE.
THUNDERSTORMS ASSOCIATED WITH THE SYSTEM MAY PRODUCE STRONG GUSTY
WINDS...HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLE WATER SPOUTS.
EXPECT THUNDERSTORMS TO DIMINISH BY THE LATE MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...FIRE WEATHER IMPACT...
HIGH PRESSURE BUILDS BACK OVER THE REGION BY WEDNESDAY. COOLER AND
DRIER AIR WILL RETURN BY THURSDAY AFTERNOON WITH A RISK OF
RELATIVE HUMIDITIES DROPPING BE 35 PERCENT DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

BARRON

In the hours before

Special weather statement, Mar 2, 4:38 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
438 AM EST TUE MAR 2 2010

FLZ039-021045-
LEVY-
438 AM EST TUE MAR 2 2010

...STRONG THUNDERSTORMS WILL AFFECT LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS...MOVING SOUTHEAST AT 30 MPH...WILL AFFECT
CHIEFLAND...CEDAR KEY...OTTER CREEK...BRONSON...WILLISTON AND
LEBANON.

...UNTIL 545 AM EST.

GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. SOME
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. WHEN DRIVING THROUGH
HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND
OTHER VEHICLES.

&&

LAT...LON 2955 8256 2948 8254 2948 8240 2922 8239
      2921 8252 2904 8254 2904 8271 2902 8275
      2907 8277 2906 8282 2916 8282 2916 8300
      2922 8309 2924 8307 2927 8309 2929 8316
      2941 8303 2960 8293
TIME...MOT...LOC 0938Z 301DEG 39KT 2943 8324

The radar

The Tampa radar (KTBW), 69 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
March 2, 6:00 AM EST
Where
Pasco County, 1.26 mi NNE of Gulf Harbors
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.246, -82.740

The pool cages on two homes on Bayway Court in the Gulf Landings Subdivision sustained damage.

Thunderstorm Wind, Pasco

When
March 2, 6:04 AM EST
Where
Pasco County, 0.3 mi SSE of Jasmine Estates
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
28.286, -82.698

Two homes on Stone Road incurred damage. The first was an older home that had a small portion of the roof torn off. The second home had shingles torn off the roof and damage to the pool screen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218572, 218571.